Ohio, 2005

Flash Flood in Ohio, July 26, 2005

July 26, 2005 · NWS CLE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 1:44 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 26, 1:44 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
244 PM EDT TUE JUL 26 2005

.SHORT TERM (TGNT THRU THU NGT)...
WL TRY TO KEEP THIS SHORT TDA AS WX BEGINNING TO GET ACTIVE.  7H
TEMPS ARND 10 DEG CURRENTLY AND THIS HAS EFFECTIVELY CAPPED MOST OF
FA SO FAR TDA.  APPRS THIS WARM DOME ALOFT IS SLOWLY ERODING AROUND
EDGES AND NOW HAVE CONVECTION FIRING ON ALL SIDES.  INCR IN COVERAGE
WL BE THE TREND THE NXT FEW HOURS AS ACTIVITY SHOULD CONT TO EXPAND.
EVENTUALLY THINK THE LINE OF STG TO SVR STORMS CURRENTLY JUST NW OF
KTOL WL MOV E ACRS AREA.  WL GO WITH HIGH POPS AS RESULT.  CDFNT
RESPONSIBLE FOR BRUNT OF THIS ACTIVITY WL MOV SE ACRS NRN OH/NW PA
BY 12Z WED.  GFS AND NAM IN FAIRLY GOOD AGREEMENT TDA AND CONFIDENCE
FAIRLY HIGH THIS FCST PD.  VERY STG CAA EXPECTED ON WED AS 8H TEMPS
FALL TO ARND 10 DEG BY 00Z THU.  LOT/S OF SC UPSTREAM TDA AND WL
LIKELY SEE M/CLDY SKIES MOST OF DAY ON WED.  LAKE TO 8H TEMP DIFF WL
BE ARND 12 DEG BY MIDDAY AND AS MUCH AS 15 DEG BY END OF DAY SO
INSTABILITY SHRA A GOOD BET AS WELL THUS MOST AREAS WL SEE LIKELY
POPS TMRW.   DRIER AIR EVENTUALLY WL SETTLE OVER AREA WED NGT AS
HIGH PRES MOVES TO JUST N OF LERI.  SKIES SHOULD BCM AT LEAST P/C
AND TEMPS WL ACTUALLY BE BLO NORMAL FOR THE FIRST TIME A LONG
WHILE.  A MIX OF CLOUDS AND SUN THU WL JUST WORD FOR P/C MOST AREAS.

TEMPS UPSTREAM THIS AFT VERY COOL AND FELL AVN MOS NUMBERS ARE A
LITTLE WARM FOR WED.  CONCERN IS THAT FRONT MAY NOT BE QUITE OUT OF
THE AREA BY 12Z AND LOCATIONS LIKE KCAK AND KYNG COULD ACTUALLY SEE
12Z HIGHS THEN TEMPS FALLING SLIGHTLY DURING THE DAY.  TEMP GUID
OTHR PDS IN GD AGREEMENT AND WL BE FOLLOWED TDA.

&&

.LONG TERM (FRI-MON)...
FINALLY GOING TO SEE A PATTERN CHANGE AS UPPER RIDGE FINALLY BREAKS
DOWN DURING THE SECOND HALF OF THE WEEK.  UPPER PATTERN WL HAVE MORE
OF A SEASONABLE ZONAL LOOK BY THE BEGINNING OF THE WEEKEND.  MID
RANGE MODELS IN GOOD AGREEMENT TDA AND ALSO HAVE GOOD RUN TO RUN
CONSISTENCY.  WL BE A WEAK FRONTAL BNDRY DROPPING SE ACRS LERI ERLY
FRI BUT MOIST SOMEWHAT LACKING.  WL KEEP A SLGT CHC IN GRIDS FOR
SOME OF THE AREA BUT REALLY THINK IT WL RMN DRY THRU THE WEEKEND.
NXT GOOD THREAT FOR RAIN WL NOT COME TIL NEXT TUE WHEN ANOTHER
FRONTAL SYSTEM MOVE ACRS RGN.

&&

.AVIATION (18Z-18Z)...
CDFNT FM NRN LWR MI...SW THRU NRN IL WL CONT SE THRU THE CWA THIS
EVG.  CONVECTION HAS ALREADY DVLPD AHEAD OF THE BNDRY.  CRNT
MOVEMENT OF THE LINE IS TO THE EAST AT 30 KTS WHICH TIMES TSTMS INTO
KTOL ARND 1930Z AND KCLE AFTER 21Z.  WL ATTEMPT TO TIME THE LINE
INTO TERMINALS.  BHND THE CDFNT CIGS DROP INTO MVFR CAT.  GUIDANCE
ALSO TAKES TO MVFR/IFR OVRNIGHT AND INTO THE ERY MORNING.  WL TAKE
TERMINALS INTO MVFR CIG /VIS CAT OVRNGT BHND CDFNT.  XPC MVFR CIGS
TO BGN TO BREAK UP AROUND 18Z WED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...HEAT ADVISORY TODAY ALL BUT YTOWN/WARREN AREA.
.PA...HEAT ADVISORY TODAY ERIE LAKESHORE.

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...TK
Hazardous weather outlook, Jul 26, 5:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT TUE JUL 26 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-270959-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
600 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE
BEST CHANCE FOR SEVERE WEATHER IS FROM MID AFTERNOON ACROSS NORTHWEST
OHIO INTO THIS EVENING ACROSS NORTHEAST OHIO AND EARLY TONIGHT OVER
NORTHWEST PENNSYLVANIA. AS THE FRONT SLOWS DOWN TONIGHT THERE IS A
CHANCE FOR HEAVY RAIN.

A HEAT ADVISORY IS IN EFFECT TODAY FOR MOST OF NORTHERN OHIO...EXCEPT
THE YOUNGSTOWN AND WARREN AREA. THE LAKESHORE AREA OF  NORTHWEST
PENNSYLVANIA IS ALSO INCLUDED IN THE HEAT ADVISORY. AIR TEMPERATURES
WILL REACH THE LOWER AND MID 90S AND WHEN THE HUMIDITY IS FACTORED IN
THE HEAT INDEX WILL REACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY INTO TONIGHT.

In the hours before

Local storm report, Jul 26, 4:15 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
07/26/2005                   LUCAS              OH   LAW ENFORCEMENT

            5 OR 6 LARGE TREES DOWN COUNTY WIDE

0337 PM     TSTM WND DMG     HOLLAND                 41.62N 83.71W
07/26/2005                   LUCAS              OH   TRAINED SPOTTER

            BROKEN FLAG POLE

0400 PM     TSTM WND DMG     7 E TOLEDO              41.66N 83.45W
07/26/2005                   LUCAS              OH   TRAINED SPOTTER

            BOAT CAPSIZED AT CRANE CREEK STATE PARK...RESCUE
            SUCCESSFUL

0403 PM     HAIL             2 N MENTOR              41.72N 81.33W
07/26/2005  0.75 INCH        LAKE               OH   TRAINED SPOTTER

            PENNY HAIL AND ESTIMATED 50 MPH WINDS

0425 PM     TSTM WND DMG     ASHTABULA               41.88N 80.80W
07/26/2005                   ASHTABULA          OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE

0426 PM     TSTM WND DMG     AVON LAKE               41.49N 82.02W
07/26/2005                   LORAIN             OH   LAW ENFORCEMENT

            LARGE TREE DOWN ON LAKE ROAD

0435 PM     TSTM WND DMG     PUT-IN-BAY              41.65N 82.82W
07/26/2005                   OTTAWA             OH   TRAINED SPOTTER

            POWER LINES DOWN

0439 PM     TSTM WND GST     10 S AKRON              40.94N 81.52W
07/26/2005  61 MPH           SUMMIT             OH   ASOS

            MEASURED AT AKRON CANTON AIRPORT

0455 PM     TSTM WND GST     CLEVELAND               41.48N 81.68W
07/26/2005  68 MPH           CUYAHOGA           OH   ASOS

            MEASURED AT BURKE LAKEFRONT AIRPORT

&&

LEINS
Local storm report, Jul 26, 4:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
527 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ERIE                    42.13N 80.09W
07/26/2005                   ERIE               PA   EMERGENCY MNGR

            TREES DOWN INTO HOUSES. DOCK COLLAPSE AT PERRYS
            LANDING...BOATS LOOSE.

&&

LEINS
Local storm report, Jul 26, 5:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
609 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG CLEVELAND               41.48N 81.68W
07/26/2005                   CUYAHOGA           OH   TRAINED SPOTTER

            6 INCH DIAMETER TREE SNAPPED NEAR 55TH AND ST. CLAIR

&&

LEINS
Local storm report, Jul 26, 5:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     CLEVELAND               41.48N 81.68W
07/26/2005  75 MPH           CUYAHOGA           OH   ASOS

            MEASURED AT BURKE LAKEFRONT AIRPORT

0520 PM     TSTM WND DMG     UNION CITY              41.90N 79.84W
07/26/2005                   ERIE               PA   AMATEUR RADIO

            10 INCH AND 15 INCH TREE LIMBS DOWN

&&

LEINS
Local storm report, Jul 26, 5:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
621 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     KELLEYS ISLAND          41.60N 82.71W
07/26/2005                   ERIE               OH   LAW ENFORCEMENT

            2 LARGE TREES DOWN

&&

LEINS

The radar

The Cleveland radar (KCLE), 16 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cuyahoga

When
July 26, 5:30 PM EST to 6:30 PM EST
Where
Cuyahoga County, Countywide
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -81.683

Thunderstorms dumped brief heavy rains on the Cleveland metro area causing lowland and urban flooding. Rainfall rates with these storms were well in excess of an inch per hour. A spotter in Euclid reported an inch of rain between 5 and 6 pm and a total of 2.2 inches for the day. Water up to three feet deep accumulated in several underpasses. Several other roads also experienced flooding and had to be briefly closed. Several vehicles became stranded in the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466952.